The Communiques

The Communiques

Guest Blogger at See Full Details
The Clinical Communiqué is an electronic publication containing narrative case reports about lessons learned from Coroners’ investigations into preventable deaths in acute hospital and community settings. The Clinical Communiqué is written by clinicians, for clinicians. The Clinical Communiqué was first published in 2003.
The Communiques

Latest posts by The Communiques

The Victorian Institute of Forensic Medicine has recently published a poignant article including coroner findings  regarding the death of an elderly person and the use of a  Oxazepam regimen.

Case Précis: Too Much Too Soon Case No: Victoria 2015/1527  Précis author: Dr Supriya Rama Krishnan, MBBS Advance Trainee Geriatric Medicine, Ballarat Health Service

Clinical Summary

Mrs MB was an 83-year-old female who entered one metropolitan residential aged care service or RACS (Facility #1), for respite care in a high acuity section for persons with dementia, to await a permanent place in another service (Facility #2) that was in the same region. Mrs MB’s past medical history included advanced Alzheimer’s dementia, ischaemic, heart disease, osteoarthritis, hypertension, hypothyroidism, aortic and mitral valve regurgitation. Mrs MB also had multiple fractures involving both forearms, the pelvis and thoracic vertebrae (T2 and T12).

On commencing respite care Mrs MB was anxious, agitated, disruptive and aggressive, consistent with the behaviours and psychological symptoms of dementia (BPSD). For this, the general practitioner (GP) prescribed Oxazepam 7.5 to 15mg twice daily ‘as required’. This medication was administered by staff once per day on most days and this appeared effective at reducing the acute behavioural symptoms with a 15mg dosage.

Three weeks later, the same GP reviewed Mrs MB and prescribed Oxazepam 15mg three times a day (6am, 2pm and 8pm) to be administered strictly. This death was reported as it was ‘unexpected and not from natural causes’.

Soon after, Mrs MB had three unwitnessed falls over three days and a second GP was notified on each occasion. This GP ceased the 2pm dose of Oxazepam. A metabolic and septic screen (blood and urine tests) was completed to exclude an underlying organic cause. This was mostly unremarkable except for a mildly raised C-reactive protein (CRP) level. This GP prescribed Escitalopram 5mg daily to treat a possible underlying depression and anxiety. Several days later, Mrs MB entered permanent care in the ‘dementia specific wing’ of Facility #2 where she was reviewed by a new GP.

This time the GP recommenced three times a day dosing of Oxazepam with changed times (8am, 12pm and 5pm) and later included doses for ‘as required’ use. Mrs MB had seven falls with multiple head strikes over the next few days. Approximately one month later Mrs MB had another fall with a head strike lacerating her left eyebrow and necessitating admission to an acute care hospital emergency department (ED). Mrs MB continued to be agitated and had a right forearm haematoma.

The ED staff assessed her as being of low risk for significant head or neck injuries hence no computed tomography (CT) brain or spine scans were conducted. Mrs MB was discharged to Facility #2 where she was very agitated. It was assessed that she required one-to-one staff supervision.

Of note, the RACS staff did not receive information about what investigations had occurred at the hospital. ‘Oxazepam is not a commonly used long term medication for management of advanced symptoms of dementia’. Approximately two and a half weeks later, Mrs MB was assessed by a locum GP early in the morning which led to her being transferred back to hospital for investigation and management of her delirium.

The Aged Care Psychiatric Assessment Unit attributed her delirium to medication changes, altered environment, falls and fractures. Mrs MB had multiple rib fractures likely subacute in nature, and a compression fracture of T11 vertebra visible on the chest X-ray. A few days later, Mrs MB was moved to the general medical ward for ongoing management of BPSD, poor oral intake, dehydration and weight loss.

Mrs MB was referred to the palliative care team following a family meeting. She died shortly afterwards.

 Pathology

An autopsy completed by a forensic pathologist revealed bilateral bronchopneumonia on a background of pulmonary emphysema and fractures of the right ribs with evidence of healing. The cause of death was pneumonia caused by rib and pelvic fractures sustained in the setting of multiple falls and comorbidities.

 Investigation

This death was reported as it was ‘unexpected and not from natural causes’. The family also wrote twice to the court to express their concerns about the care provided at both facilities. The coroner obtained statements from all the general practitioners involved as well as the facility managers of both facilities.

The coroner also referred this case to the court’s Health and Medical Investigation Team (HMIT) to address a number of concerns including:

  • What sedative medication was Mrs MB receiving and was it appropriate?
  • Why did Mrs MB have so many falls and were the prevention initiatives sufficient?
  • Was Mrs MB managed appropriately at both RACS?
  • Did the Oxazepam hasten Mrs MB’s physical decline and death (i.e. did it cause the falls)?

The HMIT responded with the following information: that ‘Oxazepam is not a commonly used long term medication for management of advanced symptoms of dementia’ and the total daily dose prescribed and administered had been increased significantly from 15mg to 45mg. That the cause of Mrs MB having so many falls was unclear and that the prevention initiatives were appropriate.

The coroner found that Mrs MB’s Oxazepam regimen contributed to her physical decline and death. That Facility #1’s failure to develop a long term care plan for Mrs MB because she was a respite resident was not satisfactory. That there should have been an escalation to a specialist team to support management sooner. The HMIT also noted that there was ‘sufficient correlation’ between the multiple falls and the administration of Oxazepam to conclude this contributed to her physical decline and death.

The nursing home staff also did not promptly notify doctors or family of Mrs MB’s family of the falls The statement from Facility #2 outlined multiple changes to practice which arose following their internal review of Mrs MB’s death.These included:

  • Improved clinical leadership with a Clinical Nurse Manager overseeing all resident care and providing support to the nurses on duty;
  • Closer liaison with family of newly admitted residents; better documentation and communication; • And that GPs document their assessment and orders directly rather than rely on nursing staff to perform this task;
  • And holding weekly multidisciplinary meetings for falls prevention and management.

Coroner’s Findings

The coroner found that Mrs MB’s Oxazepam regimen contributed to her physical decline and death. He also noted there was a lack of follow-up from the GP who initially prescribed Oxazepam and then significantly increased the dose.

The nursing home staff also did not promptly notify doctors or Mrs MB’s family of the falls. There was also a lack of details in the handover between the two RACS about Mrs MB’s recent falls. Recommendations included: an updated and more robust falls management policy in the RACS with more frequent neurological observations and internal education for staff on medication administration; and a review of documentation to ensure information about residents when transferred is readily accessible.

The coroner also directed recommendations to the Australian Aged Care Quality Agency (AACQA), the Australian Health Practitioner Regulation Agency (APHRA), and the Royal Australian College of General Practitioners (RACGP).

Did you know that you can sign up for free to receive the Clinical Communiqué?

For more information and to register Click here to go to the site

You can access the full article here>>